Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 9, 2016, 11:09 PM MDT for 4 counties in Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 11:09 PM MDT (05:09 UTC)
- Expired
- Jul 9, 2016, 11:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 5.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3757 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WUUS55 KPIH 100509 SVRPIH IDC033-043-051-065-100545- /O.NEW.KPIH.SV.W.0022.160710T0509Z-160710T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 1109 PM MDT SAT JUL 9 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN MADISON COUNTY IN SOUTHEASTERN IDAHO... SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO... SOUTHWESTERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO... * UNTIL 1145 PM MDT * AT 1109 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLANO...OR 11 MILES NORTHWEST OF LORENZO...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... REXBURG...SUGAR CITY...TETON...PARKER...HAMER...ST ANTHONY... EGIN...PLANO...SAINT ANTHONY SAND DUNES...NEWDALE AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153 TIME...MOT...LOC 0509Z 213DEG 45KT 4387 11202 $$ AD/VALLE
2 follow-up statements
810 WWUS55 KPIH 100531 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1131 PM MDT SAT JUL 9 2016 IDC033-043-051-065-100545- /O.CON.KPIH.SV.W.0022.000000T0000Z-160710T0545Z/ JEFFERSON ID-MADISON ID-CLARK ID-FREMONT ID- 1131 PM MDT SAT JUL 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR NORTH CENTRAL JEFFERSON...NORTHWESTERN MADISON...SOUTH CENTRAL CLARK AND SOUTHWESTERN FREMONT COUNTIES... AT 1129 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF PARKER...OR 18 MILES NORTH OF REXBURG...MOVING NORTHEAST AT 50 MPH. THESE STORMS HAVE A HISTORY OF VERY STRONG WIND GUSTS...AND HAVE PRODUCED WIND GUSTS TO 74 MPH AT KETTLE BUTTE AND 72 MPH AT ROBERTS. LOCATIONS IMPACTED INCLUDE... REXBURG...SUGAR CITY...TETON...PARKER...HAMER...ST ANTHONY...EGIN... PLANO...SAINT ANTHONY SAND DUNES...NEWDALE AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153 TIME...MOT...LOC 0529Z 213DEG 45KT 4409 11182 $$ AD/VALLE
237
WWUS55 KPIH 100543
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1143 PM MDT SAT JUL 9 2016
IDC033-043-051-065-100553-
/O.EXP.KPIH.SV.W.0022.000000T0000Z-160710T0545Z/
JEFFERSON ID-MADISON ID-CLARK ID-FREMONT ID-
1143 PM MDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
NORTHWESTERN MADISON...SOUTH CENTRAL CLARK AND SOUTHWESTERN FREMONT
COUNTIES WILL EXPIRE AT 1145 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4372 11177 4394 11238 4417 11214 4395 11153
TIME...MOT...LOC 0542Z 213DEG 45KT 4409 11182
$$
AD/VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 9, 7:30 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 730 PM MDT SAT JUL 9 2016 .UPDATE...Line of light showers with an isolated thunderstorm remains in place from south-central Cassia county to near Pocatello. This band in line with NAM depiction from earlier today with ample support from high-res HRRR and RAP models this afternoon and evening. Have made a few adjustments to precip depiction for overnight tonight in light of current radar trends with main adjustment to increase chances slightly in line with current band and just to the east of it as well. Remainder of forecast on track. DMH && .PREV DISCUSSION... /issued 220 PM MDT SAT JUL 9 2016/ SHORT TERM...Isolated thunderstorms developing west central Idaho this afternoon on the leading edge of the low near the Washington coast. This low is expected to track through northern Oregon and central Idaho tonight/Monday with some wrap around precipitation over the central mountains. Probably some convective feed back in models, estimate .1 to .3 inches precipitation possible over the higher elevations. Two or three inches of snow possible on the upper peaks as snow levels dip to near 8000 feet Sunday night and early Monday morning. Frontal band develops from western Montana to northwest Utah with multiple waves on it. Pretty significant cold air advection and an impressive surface pressure gradient develops sunday afternoon in the Eastern Magic Valley and Upper Snake Plain. Cloud cover and precipitation will keep some of the stronger winds aloft from mixing to the surface. A Lake Wind Advisory has been issued for American Falls Reservoir. Main precipitation band should move through the Upper and Lower Snake Plain late tonight and early Sunday morning. Storm moves east Monday with some showers lingering in the Island Park area. RS LONG TERM...Little over all change to the extended forecast. Westerly winds on Tuesday will bring some showers to the central mountains and along the Montana border. Drier conditions lead to temperatures returning to normal by Wednesday. Thursday also looks dry across the entire area. Models show differences in a weak trough near Oregon and Northern California Friday and Saturday. One model is totally dry, while another hints at a little moisture off the Pacific slipping into Idaho for isolated afternoon thunderstorms. RS AVIATION...Approaching frontal system will likely bring some shower and thunderstorm activity to region overnight. For now just went with vicinity at all TAF sites but best chance will be after sunset. Expect conditions to remain VFR. Will have an increase in winds Sunday afternoon at BYI, PIH and IDA and expect 15 to 25 knot sustained speeds after 18Z. GK FIRE WEATHER...Cold front will push through eastern Idaho tonight and expect scattered showers and isolated thunderstorms through Sunday across the district. Not expecting red flag conditions with elevated humidity through Sunday. Will have decent chance for wetting rains especially across 475...476...422 and 411. Winds will increase Sunday behind the front with 15 to 25 mph sustained winds possible especially over the Snake River Plain. GK && .PIH Watches/Warnings/Advisories... Lake Wind Advisory from noon to 9 PM MDT Sunday for IDZ021. &&
In the hours before
Local storm report, Jul 9, 8:16 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
816 PM MDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST POCATELLO AIRPORT 42.92N 112.60W
07/09/2016 M60 MPH POWER ID ASOS
&&
DMHSpecial weather statement, Jul 9, 9:29 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 929 PM MDT SAT JUL 9 2016 IDZ017-021-022-100430- LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID- EASTERN MAGIC VALLEY ID- 929 PM MDT SAT JUL 9 2016 ...WIND GUSTS UP TO 50 MPH FOR NORTHEASTERN CASSIA...SOUTHWESTERN BINGHAM...NORTHWESTERN POWER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 1030 PM MDT... AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER COLD WATER REST AREA...MOVING NORTH AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AMERICAN FALLS...NEELEY...WESTERN AMERICAN FALLS RESERVOIR...SOUTHERN LAKE WALCOTT...ABERDEEN...COLD WATER REST AREA...MASSACRE ROCKS AND STERLING. LAT...LON 4255 11300 4263 11335 4311 11308 4305 11271 TIME...MOT...LOC 0328Z 202DEG 29KT 4265 11311 DMH
Special weather statement, Jul 9, 10:13 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1013 PM MDT SAT JUL 9 2016 IDZ017-020-021-023-100515- CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID- UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID- 1013 PM MDT SAT JUL 9 2016 ...THUNDERSTORM OUTFLOW WINDS TO AROUND 45 MPH FOR THE SOUTHEAST ARCO DESERT AND I-15 CORRIDOR FROM BLACKFOOT TO ROBERTS UNTIL 1115 PM MDT... AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS WITH ASSOCIATED STRONG OUTFLOW WINDS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF CRATERS OF THE MOON TO ROCKFORD...AND MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH FREQUENT LIGHTNING AND STRONG CROSSWINDS. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...BLACKFOOT...RIGBY...TERRETON...RIRIE RESERVOIR... GOSHEN...AMMON...SHELLEY...IONA...UCON...RIRIE...ROBERTS...FIRTH... LEWISVILLE...MUD LAKE...ATOMIC CITY...FORT HALL BUFFALO LODGE... SPRINGFIELD...TABER AND ROCKFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4391 11257 4359 11163 4300 11248 4314 11322 TIME...MOT...LOC 0411Z 229DEG 38KT 4324 11345 4318 11253 AD/DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:51 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 39 min |
| Jul 9, 9:29 PM MDT | Special Weather Statement | PIH | Power | 61 min |
| Jul 9, 10:13 PM MDT | Special Weather Statement | PIH | Bingham, Jefferson | 62 min |
| Jul 9, 10:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 50 min |
| Jul 9, 11:35 PM MDT | Special Weather Statement | PIH | Fremont | 55 min |
| Jul 10, 10:55 AM MDT | Flash Flood Watch | PIH | 8 hr | |
| Jul 10, 12:27 PM MDT | Special Weather Statement | PIH | Caribou | 48 min |
| Jul 10, 2:34 PM MDT | Special Weather Statement | PIH | Lincoln, Minidoka | 56 min |
| Jul 10, 2:55 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Cassia, Lincoln, Minidoka | 50 min |
| Jul 10, 3:16 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Caribou, Power | 44 min |
| Jul 10, 3:27 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 63 min |
| Jul 10, 3:34 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 41 min |
| Jul 10, 3:42 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Minidoka, Power | 48 min |
| Jul 10, 4:04 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 41 min |
| Jul 10, 4:18 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Jefferson | 42 min |
| Jul 10, 4:38 PM MDT | Special Weather Statement | PIH | Teton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.